Tornadoes · United States · Illinois · 2021

EF0 tornado, Doddsville, Illinois, July 10, 2021

This EF0 tornado ran 0.1 miles across Schuyler County on July 10, 2021, touching down at 2:00 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
July 10, 2021
Touchdown
2:00 PM CDT (19:00 UTC)
Lifted
2:02 PM CDT (19:02 UTC)
On the ground
2 minutes
Path length
0.1 miles (0.2 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Schuyler County
Touchdown point
40.270, -90.599
Lift-off point
40.271, -90.598
Record number
2107101300-01

The damage survey

2 damage points were recorded along this path by NWS ILX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 74 mph.

  • Pole barn panels blown across a field.
  • Tops of trees sheared off.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A Mesoscale Convective Vortex (MCV) generated by prior convection across Kansas and Missouri tracked into west-central Illinois during the afternoon of July 10th. Despite minimal instability, the enhanced low-level vorticity created by this feature was enough to trigger several rotating thunderstorm cells across west-central Illinois. Five brief tornadoes touched down across portions of Schuyler, Cass, and Morgan counties...with minor damage reported. Meanwhile further south, flash flooding occurred across parts of Clay County as thunderstorms with torrential rainfall skirted well south of I-70 during the evening.

A tornado touched down about 2.7 miles north-northeast of Littleton at 2:00 PM CDT. The tornado tracked northeastward damaging an old barn and throwing debris into a wooded area. A few large tree limbs were also knocked down before the tornado dissipated at 2:02 PM CDT.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Issued (UTC)ExpiredProductOffice
01:03 UTC02:00 UTCSevere Thunderstorm WarningILX
01:21 UTC04:09 UTCTornado WatchILX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Marginal Risk. The outlook in force was issued at 16:29 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the tornado touched down at Jul 10, 12:47 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 10, 12:47 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1247 PM CDT Sat Jul 10 2021

.SYNOPSIS...
Issued at 324 AM CDT Sat Jul 10 2021

Heavy rain and strong to severe storms moved through portions of
western and southern Illinois last night. Another few rounds of
heavy precipitation are forecast today, with morning showers and
storms expected, then more showers and storms later today as the
Low core begins moving into the region. As this occurs,
additional showers and storms are forecast Sunday, when the Low
becomes stationary over the Midwest. Rainfall amounts are expected
to total between 2 and 4 inches, with locally higher amounts
possible. This system lingers around through the weekend and into
next week, however the one plus is that temperatures will remain
slightly below normal through this period.

&&

.UPDATE...
Issued at 1050 AM CDT Sat Jul 10 2021

A decaying MCS has made its way east of the Mississippi River
Valley this morning. Current satellite imagery reveals an MCV
centered over west central Illinois, with partial clearing
occurring south of I-70 and east of I-57. As clouds continue to
break for some sun, convective inhibition will recede across the
outlook area. A surface warm front is draped along the I-74
corridor, with upper 60s dewpoints within a broad warm sector
south of this boundary. The latest RAP analysis is offering
modest MLCAPE values by later this afternoon (500-1000 J/kg),
mainly along and south of I-70. Deep layer shear is also modest
along and south of the warm front (30-35 kts), but will continue
to get a boost from the MCV and an incoming mid-level shortwave.
This all adds up to scattered convection initializing by early
afternoon. While storms will be elevated at the onset, they should
quickly become surface-based as the cap continues to erode. At
this point, we are not overly bullish on widespread severe weather
given the modest instability, but if we had to zero in on a
particular part of the outlook area, our focus is along and south
of I-70 through early evening. This will also be the area to watch
for localized flash flooding, with the HREF hinting at 1"/hr
rates.

A secondary area to focus on will be north of a Macomb-to-Danville
line late this evening as the upper-level low pivots into central
Illinois, and a deformation axis develops. While deep convection
is not anticipated within the deformation band, there could be
several hours of moderate rainfall. Confidence remains low on when
and exactly where this band will develop, but it is possible that
a new flash flood watch may be necessary for a few of our northern
counties.

Quieter weather is still expected Sunday - Tuesday, at least.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 324 AM CDT Sat Jul 10 2021

One round of strong to severe storms moved through western
Illinois and portions of central/southern Illinois overnight.
Currently the first band is situated along and south of the I-70
corridor, slowly moving ese. Another round of precipitation is
marching across northern Missouri and southern Iowa early this
morning, with forecasts calling for arrival into western Illinois
by daybreak. As this round tracks into the area, models indicate a
decaying trend. This will last until daytime heating begins to
moisten the lower layer of the atmosphere, where redevelopment is
expected to begin later this morning into midday across west
central Illinois. As this occurs, expecting scattered to
widespread showers and storms to impact the local area once again.
This trend continues through the evening and into the overnight,
as another round of heavy rainfall is forecast. Models still show
a southerly track of the heaviest precipitation, where WPC has
expanded substantially the Moderate ERO, to near the I-72 corridor
and locations south. Therefore, the Flash Flood Watch that was
issued last night was expanded in both time and space this
morning. This product will cover over 50% of the CWA, mainly along
and south of Canton-Decatur-Terre Haute line. Collaboration was
simplified by surrounding offices to the west already having the
product from last night, to eastern and southern offices being
included in the Moderate ERO wanting to initialize a product.
Still expecting significant rainfall today and tonight, as an
additional 2-3 inches of precip is possible, on top of the already
0.5-1.0 inches that fell late last night through early this
morning. Some of this rainfall could come quickly with embedded
thunderstorms producing 1 inch rainfall rates within an hour.
Therefore the FF.A product was carried out through 12z/7am Sunday
morning.

Not much change with temperatures as slightly below average
conditions are forecast across the Midwest, as dominating High
pressure holds the excessive heat in the desert sw and Pacific
coastline.

.LONG TERM...(Sunday through Friday)
ISSUED AT 324 AM CDT Sat Jul 10 2021

Moving into the second half of the weekend and starting next week,
not much change other than the upper level trof digs deep into the
Midwest. This dig will end up cutting off the upper Low over the
Midwest, allowing for continuation of rainfall chances across the
area through Monday, with some possible lingering showers early
Tuesday. A soggy weekend is definitely not what the are needs, as
soils are already saturated and will continue to become
over saturated with the additional rainfall. There is once bright
side to having this pattern, and that is the cooler temperatures
across the Midwest. However as the middle of next week approaches,
the pattern finally changes moving this cut-off Low and rainfall
out of the region. Upper level High pressure and sfc High pressure
will slip westward towards the Atlantic coast of the se US
Tuesday. As this does, and the desert sw High slowly retreats
westwards, southerly airflow lifts into the Midwest ushering the
upper trof northeast through the Great Lakes. A weak zonal flow
sets up mid-week, but quickly opens back up to a weak trof as an
upper level system from the northern Plains lifts into the eastern
half of Canada. With this weak trof axis pushing back through the
mid-Mississippi River Valley, expecting an elongated frontal
boundary to trail from eastern Canada through the Great Lakes and
finally into the Midwest Thursday. This would bring yet another
round of precipitation to the region, with a Low pressure core
tracking towards the ne coast of the US. As this would flatten out
with High pressure situated north and south, expecting a chance
of showers and storms through the end of next week.

Temperatures begins to fluctuate next week, as High pressure off
the se Atlantic coast brings back southerly airflow and the return
of moisture (humidity) Tuesday into mid-week. As the High pressure
system stalls out across the southern US, this will continue to
track warmer, moist air to the region through the end of next
week...with highs back in the mid to upper 80s and heat indicies
in the upper 80s to mid 90s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1230 PM CDT Sat Jul 10 2021

Flight conditions will gradually deteriorate through the TAF
period. Ceilings will lower into the MVFR range by 21z across all
regional terminals as showers and thunderstorms become more
numerous. Then, IFR/LIFR conditions will become common for all
regional terminals beyond 03z as the center of surface low
pressure drifts into central Illinois. Low stratus is expected to
continue through Sunday afternoon as the center of low pressure
remains anchored over the regional terminals.

Low-level winds will maintain an easterly component through 03z
with sustained speeds between 5-10 kts, then become variable and
light beyond that time as the center of low pressure arrives.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday morning for ILZ036-040>042-
047>054-056-061>063-066>068-071>073.

&&

UPDATE...MJA
SYNOPSIS...Baker
SHORT TERM...Baker
LONG TERM...Baker
AVIATION...MJA
Hazardous weather outlook, Jul 10, 11:46 AM CDT, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1146 AM CDT Sat Jul 10 2021

ILZ027>031-037-038-043>046-055-057-111700-
Champaign-De Witt-Douglas-Edgar-Knox-Marshall-McLean-Peoria-Piatt-
Stark-Tazewell-Vermilion-Woodford-
1146 AM CDT Sat Jul 10 2021

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Periods of showers and thunderstorms will develop this afternoon
and continue through late this evening. Heavy rainfall is possible,
with the chance for flash flooding.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Thunderstorms will remain possible through Sunday, before becoming
more isolated to scattered Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not required at this time.

ILZ036-040>042-047>051-053-111700-
Cass-Fulton-Logan-Macon-Mason-Menard-Morgan-Sangamon-Schuyler-
Scott-
1146 AM CDT Sat Jul 10 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Moderate flooding is ongoing on the Illinois River near Havana
and Beardstown. Minor flooding will continue downstream of
Beardstown.

Thunderstorms will overspread the area this afternoon and continue
through early evening. Heavy rainfall is likely, with the chance
for flash flooding.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Thunderstorms will remain possible through Sunday, before becoming
more isolated to scattered Monday.

Moderate flooding will continue along portions of the Illinois
River through the weekend, becoming minor flooding mid week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon into early this
evening.

ILZ052-054-056-061>063-066>068-071>073-111700-
Christian-Clark-Clay-Coles-Crawford-Cumberland-Effingham-Jasper-
Lawrence-Moultrie-Richland-Shelby-
1146 AM CDT Sat Jul 10 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Moderate flooding is ongoing on the Illinois River near Havana
and Beardstown. Minor flooding will continue downstream of
Beardstown.

Thunderstorms will overspread the area this afternoon and continue
through early evening. Heavy rainfall is likely, with the chance
for flash flooding.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Thunderstorms will remain possible through Sunday, before becoming
more isolated to scattered Monday.

Moderate flooding will continue along portions of the Illinois
River through the weekend, becoming minor flooding mid week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon into early this
evening.

MJA

In the hours before

Local storm report, Jul 10, 8:28 AM CDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
828 AM CDT SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       1 ESE CHATHAM           39.67N 89.68W
07/10/2021  M1.21 INCH       SANGAMON           IL   COCORAHS

&&

07
Local storm report, Jul 10, 8:35 AM CDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
835 AM CDT SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       SHERMAN                 39.89N 89.61W
07/10/2021  M1.82 INCH       SANGAMON           IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       TAYLORVILLE             39.52N 89.26W
07/10/2021  M1.41 INCH       CHRISTIAN          IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       SPRINGFIELD             39.80N 89.64W
07/10/2021  M1.25 INCH       SANGAMON           IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       4 SW ATHENS             39.92N 89.78W
07/10/2021  M1.24 INCH       MENARD             IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       MOWEAQUA                39.63N 89.02W
07/10/2021  M1.13 INCH       SHELBY             IL   CO-OP OBSERVER

&&

07
Local storm report, Jul 10, 10:51 AM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1051 AM CDT SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       WILLIAMSFIELD           40.93N 90.02W
07/10/2021  M2.24 INCH       KNOX               IL   COCORAHS

0700 AM     HEAVY RAIN       7 SSE SPRINGFIELD       39.71N 89.59W
07/10/2021  M1.63 INCH       SANGAMON           IL   COCORAHS

0700 AM     HEAVY RAIN       2 W RIVERTON            39.85N 89.58W
07/10/2021  M1.47 INCH       SANGAMON           IL   COCORAHS

0700 AM     HEAVY RAIN       2 NNW SPRINGFIELD       39.83N 89.66W
07/10/2021  M1.41 INCH       SANGAMON           IL   COCORAHS

0700 AM     HEAVY RAIN       4 W SPRINGFIELD         39.80N 89.72W
07/10/2021  M1.31 INCH       SANGAMON           IL   COCORAHS

0700 AM     HEAVY RAIN       EDINBURG                39.66N 89.39W
07/10/2021  M1.25 INCH       CHRISTIAN          IL   COCORAHS

0700 AM     HEAVY RAIN       7 SSE PETERSBURG        39.92N 89.80W
07/10/2021  M1.25 INCH       MENARD             IL   COCORAHS

0700 AM     HEAVY RAIN       2 WNW SPRINGFIELD       39.81N 89.68W
07/10/2021  M1.23 INCH       SANGAMON           IL   COCORAHS

0700 AM     HEAVY RAIN       4 SSW ALTAMONT          39.00N 88.78W
07/10/2021  M1.22 INCH       EFFINGHAM          IL   COCORAHS

0700 AM     HEAVY RAIN       2 E CHATHAM             39.67N 89.66W
07/10/2021  M1.10 INCH       SANGAMON           IL   COCORAHS

0700 AM     HEAVY RAIN       PETERSBURG              40.01N 89.85W
07/10/2021  M1.09 INCH       MENARD             IL   COCORAHS

0700 AM     HEAVY RAIN       1 SW ROCHESTER          39.74N 89.55W
07/10/2021  M1.09 INCH       SANGAMON           IL   COCORAHS

0700 AM     HEAVY RAIN       1 NNW EFFINGHAM         39.13N 88.56W
07/10/2021  M0.99 INCH       EFFINGHAM          IL   COCORAHS

&&

07
Local storm report, Jul 10, 10:55 AM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1055 AM CDT SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       FLORA                   38.67N 88.48W
07/10/2021  M1.20 INCH       CLAY               IL   MESONET

&&

07
Local storm report, Jul 10, 11:10 AM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1110 AM CDT SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     HEAVY RAIN       8 E PETERSBURG          40.01N 89.70W
07/09/2021  M1.48 INCH       MENARD             IL   MESONET

0700 AM     HEAVY RAIN       SPRINGFIELD             39.80N 89.64W
07/10/2021  M1.82 INCH       SANGAMON           IL   MESONET

&&

07
Local storm report, Jul 10, 11:12 AM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
1112 AM CDT SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     HEAVY RAIN       8 E PETERSBURG          40.01N 89.70W
07/09/2021  M1.48 INCH       MENARD             IL   MESONET

1200 AM     HEAVY RAIN       CAPITAL AIRPORT         39.84N 89.68W
07/10/2021  M1.00 INCH       SANGAMON           IL   ASOS

            MEASURED 1 INCH OF RAIN IN AN HOUR FROM 1045 TO 1145 PM
            FRIDAY EVENING.

0600 AM     HEAVY RAIN       CLAY CITY               38.69N 88.35W
07/10/2021  M1.38 INCH       CLAY               IL   CO-OP OBSERVER

0600 AM     HEAVY RAIN       BUFFALO                 39.85N 89.41W
07/10/2021  M2.20 INCH       SANGAMON           IL   CO-OP OBSERVER

            MEASURED 2.20 INCHES OF RAIN LATE FRIDAY EVENING WITH
            INTENSE LIGHTNING.

0700 AM     HEAVY RAIN       MOWEAQUA                39.63N 89.02W
07/10/2021  M1.13 INCH       SHELBY             IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       4 SSW ALTAMONT          39.00N 88.78W
07/10/2021  M1.22 INCH       EFFINGHAM          IL   COCORAHS

0700 AM     HEAVY RAIN       2 WNW SPRINGFIELD       39.81N 89.68W
07/10/2021  M1.23 INCH       SANGAMON           IL   COCORAHS

0700 AM     HEAVY RAIN       7 SSE PETERSBURG        39.92N 89.80W
07/10/2021  M1.25 INCH       MENARD             IL   COCORAHS

0700 AM     HEAVY RAIN       EDINBURG                39.66N 89.39W
07/10/2021  M1.25 INCH       CHRISTIAN          IL   COCORAHS

0700 AM     HEAVY RAIN       4 W SPRINGFIELD         39.80N 89.72W
07/10/2021  M1.31 INCH       SANGAMON           IL   COCORAHS

0700 AM     HEAVY RAIN       2 NNW SPRINGFIELD       39.83N 89.66W
07/10/2021  M1.41 INCH       SANGAMON           IL   COCORAHS

0700 AM     HEAVY RAIN       2 W RIVERTON            39.85N 89.58W
07/10/2021  M1.47 INCH       SANGAMON           IL   COCORAHS

0700 AM     HEAVY RAIN       7 SSE SPRINGFIELD       39.71N 89.59W
07/10/2021  M1.63 INCH       SANGAMON           IL   COCORAHS

0700 AM     HEAVY RAIN       4 SW ATHENS             39.92N 89.78W
07/10/2021  M1.24 INCH       MENARD             IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       SPRINGFIELD             39.80N 89.64W
07/10/2021  M1.25 INCH       SANGAMON           IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       TAYLORVILLE             39.52N 89.26W
07/10/2021  M1.41 INCH       CHRISTIAN          IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       SHERMAN                 39.89N 89.61W
07/10/2021  M1.82 INCH       SANGAMON           IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       1 NNW EFFINGHAM         39.13N 88.56W
07/10/2021  M0.99 INCH       EFFINGHAM          IL   COCORAHS

0700 AM     HEAVY RAIN       1 SW ROCHESTER          39.74N 89.55W
07/10/2021  M1.09 INCH       SANGAMON           IL   COCORAHS

0700 AM     HEAVY RAIN       PETERSBURG              40.01N 89.85W
07/10/2021  M1.09 INCH       MENARD             IL   COCORAHS

0700 AM     HEAVY RAIN       2 E CHATHAM             39.67N 89.66W
07/10/2021  M1.10 INCH       SANGAMON           IL   COCORAHS

0700 AM     HEAVY RAIN       WILLIAMSFIELD           40.93N 90.02W
07/10/2021  M2.24 INCH       KNOX               IL   COCORAHS

0700 AM     HEAVY RAIN       SPRINGFIELD             39.80N 89.64W
07/10/2021  M1.82 INCH       SANGAMON           IL   MESONET

0800 AM     HEAVY RAIN       FLORA                   38.67N 88.48W
07/10/2021  M1.20 INCH       CLAY               IL   MESONET

0800 AM     HEAVY RAIN       1 ESE CHATHAM           39.67N 89.68W
07/10/2021  M1.21 INCH       SANGAMON           IL   COCORAHS

&&

07

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Davenport, (KDVN), 12:00Z

7.0 hours before the tornado, 150 km from the path. July 10, 2021.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2021-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -83945, lifted condensation level 986 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 12:00Z on 2021-07-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 34 square meters per square second, 0 to 6 km bulk shear 18 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-83945 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
986 m above ground
0-6 km bulk shear
18 kt
0-1 km bulk shear
14 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.2 K/km

Open this sounding in Storm Lab

Davenport, (KDVN), 00:00Z

5.0 hours after it, 150 km from the path. July 11, 2021.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2021-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -85379, lifted condensation level 775 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 00:00Z on 2021-07-11The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 2 square meters per square second, 0 to 6 km bulk shear 31 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-85379 J/kg
Surface CAPE
44 J/kg
Mixed-layer LCL
775 m above ground
0-6 km bulk shear
31 kt
0-1 km bulk shear
9 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.1 K/km

Open this sounding in Storm Lab

The radar

The Lincoln radar (KILX), 108 km away, was scanning. The volume nearest the touchdown began at 19:02 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
19:00 UTCTORNADO4 Ene MeredosiaMorgan, ILDELAYED REPORT. CROPS DAMAGED, POWER POLES SNAPPED, AND TREE LIMBS BROKEN NEAR INTERSECTION OF ARENZVILLE RD. AND CHURCH RD. TIME ESTIMATED FROM RADAR.
19:10 UTCTORNADO2 Nne LittletonSchuyler, ILDELAYED REPORT. HOMEOWNER WITNESSED TORNADO WHICH DAMAGED A POLE BARN AND CARRIED DEBRIS INTO A TREE LINE. BROKEN TREE TOPS ALSO REPORTED.
19:31 UTCTORNADO3 Wnw VirginiaCass, ILBRIEF TOUCHDOWN IN OPEN AREA.
19:40 UTCTORNADO2 N VirginiaCass, ILBRIEF TOUCHDOWN.
19:50 UTCTSTM WND DMGChandlervilleCass, ILDELAYED REPORT. TREE BLOWN DOWN ACROSS ROAD.
20:10 UTCFUNNEL CLOUD4 Ne PhiladelphiaCass, IL
20:16 UTCTORNADO3 Sw NewmansvilleCass, ILBRIEF TOUCHDOWN.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2021 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are

The other tornadoes of July 10, 2021

7 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 101:55 PM CDTEF1Morgan, IL0.975
July 102:22 PM CDTEF0Cass, IL3.275
July 102:44 PM CDTEF1Cass, IL2.475
July 103:16 PM CDTUnratedCass, IL0.110
July 105:01 PM MSTEF1Coconino, AZ1.3300
July 107:25 PM CDTEF1Payne, OK1.4100$50,000
July 108:18 PM CDTEF2Stoddard, MO5.8175$2.0 million

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.